Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 102, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 2, 2014, 5:42 PM CDT for Lamar County, Marion County, Pickens County, Alabama. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2014, 5:42 PM CDT (22:42 UTC)
- Expired
- Jul 2, 2014, 6:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Lamar County, AL, Marion County, AL, Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 62 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 6:04 PM CDT | TSTM WND DMG | Detroit, AL | TREES DOWN ACROSS NORTHERN LAMAR COUNTY IN AND AROUND DETROIT. |
| Jul 2, 6:20 PM CDT | TSTM WND DMG | Mcshan, AL | APPROX TWO DOZEN TREES DOWN ACROSS THE COUNTY AS THE LINE OF STORMS MOVED THROUGH. |
| Jul 2, 6:25 PM CDT | TSTM WND DMG | 5 W Millport, AL | TREES DOWN ALONG HIGHWAY 96 WEST OF MILLPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 697 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
261
WUUS54 KBMX 022242
SVRBMX
ALC075-093-107-022330-
/O.NEW.KBMX.SV.W.0102.140702T2242Z-140702T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 PM CDT WED JUL 2 2014
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAMAR COUNTY IN WEST CENTRAL ALABAMA...
WEST CENTRAL MARION COUNTY IN NORTHWEST ALABAMA...
PICKENS COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 630 PM CDT
* AT 542 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM SMITHVILLE TO 9 MILES SOUTHWEST OF
BEVILL LOCK AND DAM...AND MOVING NORTHEAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
PICKENSVILLE...ALICEVILLE...SULLIGENT...VERNON...CARROLLTON...
MILLPORT...REFORM AND BEVILL LOCK AND DAM.
THIS INCLUDES...
US 78 EXIT NUMBERS 11 THROUGH 16...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN BIRMINGHAM.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3413 8820 3413 8795 3311 8795 3308 8797
3307 8802 3304 8804 3305 8807 3301 8817
3299 8835
TIME...MOT...LOC 2242Z 243DEG 48KT 3405 8836 3317 8838
$$
752 follow-up statements
916
WWUS54 KBMX 022312
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 PM CDT WED JUL 2 2014
ALC075-093-107-022330-
/O.CON.KBMX.SV.W.0102.000000T0000Z-140702T2330Z/
LAMAR AL-MARION AL-PICKENS AL-
612 PM CDT WED JUL 2 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PICKENS...
SOUTHWESTERN MARION AND LAMAR COUNTIES UNTIL 630 PM CDT...
AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM DETROIT TO GARDEN...MOVING
NORTHEAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
VERNON...CARROLLTON...MILLPORT...REFORM...LAMAR COUNTY AIRPORT...
CREWS...BENEVOLA...BEAVERTON...BLOOMING GROVE AND KENNEDY.
THIS INCLUDES...
US 78 EXIT NUMBERS 11 THROUGH 16...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN BIRMINGHAM.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3413 8820 3413 8795 3311 8795 3308 8797
3307 8802 3304 8804 3305 8807 3301 8817
3299 8835
TIME...MOT...LOC 2312Z 243DEG 48KT 3408 8814 3320 8817
$$
75576
WWUS54 KBMX 022327
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 PM CDT WED JUL 2 2014
ALC075-093-107-022337-
/O.EXP.KBMX.SV.W.0102.000000T0000Z-140702T2330Z/
LAMAR AL-MARION AL-PICKENS AL-
627 PM CDT WED JUL 2 2014
...THE SEVERE THUNDERSTORM WARNING FOR PICKENS...SOUTHWESTERN MARION
AND LAMAR COUNTIES WILL EXPIRE AT 630 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE AND THE
STORMS MAY RE-INTENSIFY.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN BIRMINGHAM.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3413 8820 3413 8795 3311 8795 3308 8797
3307 8802 3304 8804 3305 8807 3301 8817
3299 8835
TIME...MOT...LOC 2327Z 243DEG 48KT 3417 8792 3329 8796
$$
75What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:09 PM CDT, 33 minutes earlier.
Area forecast discussion, Jul 2, 5:09 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 509 PM CDT WED JUL 2 2014 .UPDATE... EVENING UPDATE. && .DISCUSSION... UPDATED THE TONIGHT PORTION OF THE FORECAST TO INCREASE POPS...ESPECIALLY IN THE WEST. CONVECTION IN MS HAS CONSOLIDATED INTO A BIG ARCING OUTFLOW WITH A HEAD OF STEAM GOING. WITH SEVERAL MORE WARM HOURS TO GO BEFORE CONDITIONS START TO APPRECIABLY STABILIZE...I THINK THERE IS A GOOD CHANCE THAT THE MS CONVECTION GETS AT LEAST AS FAR EAST AS FAYETTE AND TUSCALOOSA...IF NOT ALL THE WAY TO I-65...BEFORE IT STARTS TO DIE OFF. THE REMAINDER OF THE FORECAST STAYS THE SAME. /61/ && .AVIATION... 18Z TAF DISCUSSION. TSRA CONVECTION ACROSS WRN MS WILL SLOWLY TRAVERSE EWD THIS AFTERNOON TOWARD AL. ONLY LOW CHANCES ACROSS C AL TERMINALS SO WILL LEAVE OUT MENTION FOR NOW AS OVERALL MOISTURE IS NOT AS GOOD AS IT COULD BE. OTHERWISE...VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS WITH HUMIDITY VALUES EXPECTED TO LOWER FOR MORNING...SO UNLESS WE GET A ROGUE/VERY ISOLATED SHOWER OVER A TAF SITE NO FOG IS ANTICIPATED. 08/MK && .PREV DISCUSSION... /ISSUED 312 PM CDT WED JUL 2 2014/ RADARS ACROSS ALABAMA ARE VOID OF PRECIPITATION THIS AFTERNOON EVEN IN THE PRESENCE OF HOT AND HUMID CONDITIONS. LOW-LEVEL MOISTURE REMAINS PLENTIFUL...BUT PWAT VALUES AROUND 1.3 INCHES ARE INDICATIVE OF RATHER DRY AND WARM CONDITIONS ALOFT. AN APPROACHING TROUGH AXIS HAS DONE LITTLE TO CREATE MORE FAVORABLE CONDITIONS FOR THUNDERSTORMS ACROSS OUR AREA...BUT VISIBLE SATELLITE SHOWS A FAIRLY WELL-DEFINED AREA OF CONVERGENCE AND THUNDERSTORMS ALONG A FRONT IN WESTERN MISSISSIPPI. AS THESE STORMS MOVE EASTWARD THEY ARE EXPECTED TO ENCOUNTER A DRIER...LESS FAVORABLE ENVIRONMENT. HAVE KEPT A 10 POP WITH SLIGHT CHANCE WORDING IN THE FORECAST FOR THE WESTERN PARTS OF THE FORECAST AREA FOR THIS EVENING IN CASE THEY HOLD TOGETHER. AN UPPER-LEVEL TROUGH AXIS PASSING BY TO OUR NORTH AND THE ASSOCIATED COLD FRONT WILL BRING A RARE TREAT FOR JULY 4TH ACTIVITIES IN THE FORM OF MUCH LOWER HUMIDITY FOR THURSDAY THROUGH SATURDAY. HIGH TEMPERATURES WILL STOP SHORT OF 90 DEGREES FOR MOST OF THE CWA ON FRIDAY. LOWS ON FRIDAY AND SATURDAY SHOULD RANGE FROM NEAR 60 NORTH TO THE MID 60S SOUTH. TEMPERATURES AND HUMIDITY WILL BEGIN TO INCREASE BY SUNDAY AND MONDAY AS WEAK SOUTHERLY FLOW DEVELOPS. ENOUGH MOISTURE MAY RETURN BY MONDAY AND TUESDAY FOR AT LEAST ISOLATED SHOWERS AND STORMS. 87/GRANTHAM && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 67 86 61 84 58 / 30 0 0 0 0 ANNISTON 70 87 62 85 60 / 30 0 0 0 0 BIRMINGHAM 71 87 62 85 62 / 50 0 0 0 0 TUSCALOOSA 70 89 63 87 60 / 80 0 0 0 0 CALERA 71 88 63 86 62 / 50 10 0 0 0 AUBURN 73 90 65 87 64 / 20 10 0 0 0 MONTGOMERY 73 93 66 89 64 / 30 10 0 0 0 TROY 72 93 66 89 63 / 20 10 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 2, 5:12 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 512 PM CDT WED JUL 2 2014 ALZ011>015-017>050-032215- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 512 PM CDT WED JUL 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH 9 PM. THE THREATS INCLUDE WIND GUSTS 40-60 MPH AND HAIL UP TO QUARTER SIZE. THE STORMS SHOULD LOSE INTENSITY LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THROUGH 9 PM IN WEST CENTRAL ALABAMA.
In the hours before
Special weather statement, Jul 2, 4:55 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT WED JUL 2 2014
ALZ030-031-039-022245-
GREENE AL-MARENGO AL-SUMTER AL-
455 PM CDT WED JUL 2 2014
...SIGNIFICANT WEATHER ADVISORY FOR SUMTER...NORTHERN MARENGO AND
SOUTHWESTERN GREENE COUNTIES UNTIL 545 PM CDT...
AT 455 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM EMELLE TO 5 MILES NORTHWEST
OF MYRTLEWOOD...AND MOVING NORTHEAST AT 10 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
LIVINGSTON...
LINDEN...
DEMOPOLIS...
THE UNIVERSITY OF WEST ALABAMA...
COATOPA...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3277 8837 3288 8806 3258 8778 3253 8781
3253 8773 3248 8773 3248 8769 3235 8758
3215 8800 3227 8803 3230 8801 3230 8812
3264 8839
TIME...MOT...LOC 2155Z 247DEG 9KT 3270 8830 3232 8799
75The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:55 PM CDT | Special Weather Statement | BMX | Sumter | 50 min |
| Jul 2, 5:24 PM CDT | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 51 min |
| Jul 2, 6:05 PM CDT | Special Weather Statement | BMX | Chilton | 40 min |
| Jul 2, 6:15 PM CDT | Special Weather Statement | BMX | Hale, Perry | 45 min |
| Jul 2, 6:17 PM CDT | Special Weather Statement | BMX | Greene, Sumter | 43 min |
| Jul 2, 6:25 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 44 min |
| Jul 2, 6:30 PM CDT | Special Weather Statement | BMX | Lamar, Marion, Pickens | 45 min |
| Jul 2, 6:33 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 42 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.